Get your Health question answered in 3 easy steps

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Hydromorphone be taken when on antibiotics for suspected sepsis?

Answered by
Dr.
Dr. Ram Choudhary

Internal Medicine Specialist

Practicing since :2001

Answered : 2272 Questions

default
Posted on Wed, 13 Aug 2014 in Medicines and Side Effects
Question: Dear Doctor, (1) If a patient is on antibiotics for suspected sepsis and probable pneumonia is it ever justified not to use hydromorphone for pain relief on the ground that the analgesia could affect a pt's symptoms in such a way as to mask the person's recovery or decline? (2) Would morphine be less likely to affect the symptoms in this way?
doctor
Answered by Dr. Ram Choudhary 4 hours later
Brief Answer:
both drugs affect same way

Detailed Answer:
Hi,
Welcome to healthcare Magic!
The hydromorphone and morphine both are good pain killers but tend to suppress sputum raising which is so important in presence of pneumonia.
The two drugs can suppress the finding apart from suppressed of respiratory efforts.
It is highly advisable that she should receive painkillers of different class.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Ram Choudhary 9 minutes later
Thank you Dr Choudary. The pt is nil by mouth. Could you tell me what different types of IV analgesics could be used in place of hydromorphone or morphine for pain relief which would not affect the signs of recovery or decline quite as much? As well as pneumonia, pt does have COPD?
doctor
Answered by Dr. Ram Choudhary 27 hours later
Brief Answer:
these are the options

Detailed Answer:
Hi
Welcome back.

The options are tramadol and paracetamol.

If kidney functions are okay then diclofenac can also be used.

She seems pretty sick, your local physician will know exactly suiting analgesic for her.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Sepsis

doctor1 MD

My daughter recently developed Sepsis after a huge amount of after-birth was left inside her. She nearly died. She is still on blood pressure medication. She keeps getting cramping in her legs. Is this related? She also has a VSD hole in her heart, could sepsis have affected her heart? She had to have a blood transfusion but her blood count is still very low!

doctor1 MD

Spent seven days in hospital receiving iv antibiotics (zithrimycin, ceflex and another) for sepsis and pneumonia from aspirated bacterial enteritis. Released six days ago and had. Had been feeling better each day, but tonight not so good. Have EXTREMELY sore stiff neck that wasn t helped by lortab, headache and muscle aches. Suspected origin site of sepsis was small surgical incision on my face (removal of growth that was a cyst), and it is inflamed and crusty. Should I be concerned tonight?

doctor1 MD

I have had a couple of incidents where skin protrudes from my anus after having a bowel movement. I have spoken with my P.C.P. about it. She called it a reticulated rectum I believe. Is it something I should pursue with a specialist, or should I...

doctor1 MD

Hi, yesterday I found green pus at my anus and 2 cavities. Also there was a 3rd bump that looked like a boil that was not broken and still had pus in it. I have been on steroids twice with a 2 day break in between. The first time was for...

doctor1 MD

My wife went t the ER with severe abdominal pain 5 days ago. She had a ct, blood work, ultrasound , and scope into the abdomin. All test came back fine. On day 3 she started spiking a fever of 103 and her oxygen levels dropped to 84. She has been...

doctor1 MD

Was diagnosed with bacterial sepsis from a open wound last wed. Dr did not hospitlize me ohly gave me Levofloxacin. It took care of the redness and infection at the site. I was on 500 Mg 1x a day. I take my last pill tomorrow. But as of Sunday my right knee started aching dr said side effect from the med. Now it has spread both my knees hurt left one feels stiff, muscles in my calf ache all the way down to my ankle bone on both legs. Is this a reaction to the meds or does this have something to do with the septis in my bloodstreat

doctor1 MD

MY HUSBAND HAS PARKINSONS HEP C BLOOD DISORDER HIGH PLATTLETS. ADMITTED TO HOSPITAL WITH FEVER OF 103 2 NIGHTS AGO.BLOOD TEST UNREMARKABLE CT SCANS NORMAL wHAT IS A GOOD ALTERNATIVE TO KEPPRA?. .DR.WANTS TO TAKE HIM OFF KEPPRA.COULD THIS BE THE PROBLEM((fever). HE HAD SEPSIS 6 WEEKS AGO.CLEARED. ALSO HAD 4 TIMSE NORMAL PLATLETS.NOW NORMAL FROM MEDS ALSO HAD SEIZURE very complicated